Article

1 Iconography
Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text
Advertising


Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates

  • You can purchase this item in Pay Per ViewPay per View - FAQ : 30,00 € Taxes included to order
    Pages Iconography Videos Other
    3 1 0 0


Joint Bone Spine
Volume 83, n° 2
pages 217-219 (mars 2016)
Doi : 10.1016/j.jbspin.2015.08.006
accepted : 28 May 2015
Severe apoptotic enteropathy caused by methotrexate treatment for rheumatoid arthritis
 

Ségolène Toquet a, , Yohan Nguyen a, Adel Sabbagh b, Zoubir Djerada c, Camille Boulagnon d, Firouzé Bani-Sadr a
a Service de médecine interne et des maladies infectieuses et tropicales, CHU de Reims, 45, rue Cognacq-Jay, 51092 Reims cedex, France 
b Service de rhumatologie, CHU de Reims, 45, rue Cognacq-Jay, 51092 Reims cedex, France 
c Laboratoire de pharmacologie toxicologie, CHU de Reims, 45, rue Cognacq-Jay, 51092 Reims cedex, France 
d Laboratoire d’anatomo-pathologie, CHU de Reims, 45, rue Cognacq-Jay, 51092 Reims cedex, France 

Corresponding author.
Abstract

The folic acid antagonist methotrexate is a cornerstone treatment of rheumatoid arthritis. Its use is limited chiefly by gastrointestinal toxicity, which is among the main reasons for methotrexate discontinuation. Here, we report the case of a 40-year-old man on chronic methotrexate therapy in whom life-threatening apoptotic enteropathy with watery diarrhea and hypovolemic shock developed after he was switched from the oral to the intramuscular route, with no change in dosage. Colonic biopsies suggested drug-induced colitis, showing a nonspecific, mildly inflammatory infiltrate of lymphocytes and plasma cells, dilated damaged crypts, and a marked increase in basal crypt apoptosis (>20 apoptotic bodies/100 crypts). Clinicians should be aware that methotrexate can cause life-threatening apoptotic enteropathy. Increased basal crypt apoptosis in colonic biopsies with more than 5 apoptotic bodies/100 crypts should routinely suggest drug-induced enteropathy.

The full text of this article is available in PDF format.

Keywords : Apoptotic enteropathy, Methotrexate, Chronic diarrhea, Drug-induced colitis




© 2015  Société française de rhumatologie@@#104156@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline
You can move this window by clicking on the headline